Kansas, 2021Drought in Kansas, October 1 to 31, 2021
October 1 to 31, 2021 · NWS GLD · 1 event in 1 county or zone
During October Cheyenne County continued to be in D1 Abnormally Dry to D2 Severe Drought conditions. 00, which is near normal to two inches below normal for the county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During October Cheyenne County continued to be in D1 Abnormally Dry to D2 Severe Drought conditions. Observed precipitation for the month ranged from 0.10-1.00, which is near normal to two inches below normal for the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 30, 9:34 PM CST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 30, 9:34 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
934 PM MDT Thu Sep 30 2021
.SHORT TERM...(This evening through Friday night)
Issued at 219 PM MDT Thu Sep 30 2021
Satellite imagery and 500mb RAP analysis showed almost southerly
flow above the High Plains today on the eastern side of an upper
trough. This trough appeared to be digging into the Desert
Southwest, closing off into a low in the process. At 1 PM MT, cloud
cover had shifted off to the northeast and south, allowing clearing
across the central portion of the region. Northerly winds continued
at the surface, gusting around 30 mph at times, with temperatures in
the 60s.
For tonight, south to southwest flow persists aloft as the
aforementioned low pushes further into the southwestern CONUS. Dry
weather is anticipated with low temperatures in the 40s to low 50s.
Cloud cover may creep back into the area ahead of the disturbance as
early as the overnight hours.
On Friday, the system ejects towards southwestern Kansas, resulting
in rain showers and perhaps a few thunderstorms moving into the
region from the south. While there is a chance for precipitation
south of I-70 in the afternoon, the better opportunity for the
entire area will be Friday night as the disturbance draws nearer to
the High Plains. Severe weather is not expected with any
thunderstorms that develop. This should tend to be more of a
steady rain rather than convective, so am not anticipating flash
flooding issues at this time.
High temperatures are currently forecast in the mid 60s to low 70s.
However, with cloud cover building in through the day, this may be a
little warm. This is followed by dropping to the mid 40s to mid 50s
for Friday night.
.LONG TERM...(Saturday through Thursday)
Issued at 132 PM MDT Thu Sep 30 2021
Precipitation will be fairly widespread during the morning hours at
the start of the period with H5 low to the south of the area lifting
northeast through the day. Eastern CWA remains in favorable
WAA/Isentropic upglide with respect to low circulation through 18z,
so expect a fairly persistent area of precipitation to develop. As
system moves away from the area Div Q fields indicate strong forcing
for subsidence and with limited residual instability, expect a
pretty rapid decline in precipitation after 18z.
H5 low will continue to the east and merge with another system
forming new closed low system over the southeastern CONUS. Ridge
will amplify across the area in response to this system and one
approaching the four corners in an omega like pattern. While this
pattern will be transient and not an Omega block, net result will be
area once again under the influence of upper level ridge and
associated warmth and generally quiet conditions. Although
temperatures will be above normal, highs will generally be seasonal
in the mid 70s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 920 PM MDT Thu Sep 30 2021
KGLD and KMCK expect to see VFR conditions throughout the 06Z TAF
period. KGLD starts with westerly winds around 5 kts before
becoming light and variable at 16Z. At 00Z, KGLD winds become
southerly around 5 kts then turn west-southwesterly with vicinity
showers possible at 02Z. KMCK begins with northwesterly winds at 5
kts before becoming northerly around 7 kts at 18Z. At 20Z, KMCK
winds become northeasterly around 6 kts then turn easterly by 23Z.
KMCK may also see showers possible just beyond the TAF period.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JBH
LONG TERM...JRM
AVIATION...076
Hazardous weather outlook, Sep 30, 8:08 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
808 PM MDT Thu Sep 30 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
808 PM MDT Thu Sep 30 2021 /908 PM CDT Thu Sep 30 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
Heavy rain and thunderstorms are possible overnight Friday through
Saturday morning, mainly for locations along and south of Interstate
70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected tonight.
Drought, Cheyenne
- When
- October 1, 12:00 AM CST to October 31, 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Precipitation ranged from 0.10-1.00, with the highest amounts in the northeast part of the county. This yielded near normal to as low as two inches below normal for the typical monthly precipitation. Normal precipitation amounts range from 0.50-1.50.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, October 1 to 31, 2021$22 million · 1 event
- Wildfire in California, October 1 to 25, 2021$18 million · 1 event
- Drought in South Dakota, October 1 to 31, 2021$1.1 million · 21 events
- Wildfire in Washington, October 1 to 19, 2021$500,000 · 3 events
- Flash Flooding in Texas, October 1, 2021$100,000 · 7 events
- Hail in New Mexico, October 1, 2021$125,000 · 0.5 in hail · 1 event
- Drought in California, October 1 to 31, 202140 events
- Flash Flooding and Flooding in Texas, October 1 to 2, 2021$27,000 · 19 events
- Drought in New Mexico, October 1 to 31, 202131 events
- Drought in North Dakota, October 1 to 31, 202128 events
- Wildfire in Idaho, October 1 to 8, 20213 injured · 1 event
- Drought in Hawaii, October 1 to 31, 202122 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987067.